Margaret Ryan

More Myocarditis Cases Than Expected in Young Men After 2nd RNA Vaccine Dose

MedicalResearch.com Interview with:

Margaret Ryan

Dr. Margaret Ryan

Margaret Ryan MD MPH
Medical Director of Defense Health Agency Immunization
Healthcare Division
Pacific Region Office, San Diego CA
Clinical Professor at the University of California San Diego

MedicalResearch.com: What is the background for this study? What are the main findings?

Response: Military clinicians, especially those in the Defense Health Agency Immunization Healthcare Division, first became aware of a few cases of myocarditis following COVID-19 vaccination in early Feb 2021. These cases included young men who presented with chest pain a few days after 2nd dose of mRNA (Pfizer or Moderna) vaccine. As more young people became eligible for 2nd doses of vaccine, more cases were identified. By late April, the military had identified 23 cases of myocarditis, with remarkably similar presentations, after COVID-19 vaccination. This case series is described in the current issue of JAMA Cardiology.

MedicalResearch.com: What should readers take away from your report?

Response: The number of cases of myocarditis after 2nd dose mRNA vaccine is higher than expected, especially in young men. Nonetheless, this is still considered a rare adverse event following immunization. Clinicians should be vigilant, and consider myocarditis or pericarditis, when a patient presents with chest pain after vaccination. Clinicians should seek Cardiology consultation when this diagnosis is suspected. CDC has good information for clinicians, as well as patients, on the CDC website on this topic. Because SARS-CoV-2 infection creates a much, much greater risk for cardiac injury and other problems, there are no changes in recommendations for COVID-19 vaccination at this time. All people who are eligible to be vaccinated are strongly encouraged to be vaccinated.

MedicalResearch.com: What recommendations do you have for future research as a result of this work?

Response: The military, CDC, and other public health leaders are looking closely at the topic of cardiac adverse events following COVID-19 vaccination. An emergency meeting of CDC’s Advisory Committee on Immunization Practices (ACIP) was held on 23 June. While no changes in current vaccination recommendations have been made, more information on vaccine safety, more options for vaccine protection, and more information on the evolving pandemic, may prompt changes in the future. Professionals who are responsible for vaccine recommendations take all vaccine safety concerns very, very seriously.

MedicalResearch.com: Is there anything else you would like to add?

Response: Our team, the Defense Health Agency Immunization Healthcare Division, cares very deeply about all the people we are responsible to protect. This includes military service members, their families, retirees, and all people who are part of the Military Health System. Immunizations are absolutely critical to bringing the world out of the COVID-19 pandemic. We will continue to follow the safety of these vaccines, as information evolves, to make the best possible recommendations for the people we serve.

Citations:

Montgomery J, Ryan M, Engler R, et al. Myocarditis Following Immunization With mRNA COVID-19 Vaccines in Members of the US Military. JAMA Cardiol. Published online June 29, 2021. doi:10.1001/jamacardio.2021.2833

MedicalResearch.com is not a forum for the exchange of personal medical information, advice or the promotion of self-destructive behavior (e.g., eating disorders, suicide). While you may freely discuss your troubles, you should not look to the Website for information or advice on such topics. Instead, we recommend that you talk in person with a trusted medical professional.

The information on MedicalResearch.com is provided for educational purposes only, and is in no way intended to diagnose, cure, or treat any medical or other condition. Always seek the advice of your physician or other qualified health and ask your doctor any questions you may have regarding a medical condition. In addition to all other limitations and disclaimers in this agreement, service provider and its third party providers disclaim any liability or loss in connection with the content provided on this website.